MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE SPHERX II SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE SPHERX II SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 7375545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No radiographs or photographs have been provided to confirm the alleged event.It is unknown if the patient conformed to post-operative physical restrictions or if fusion was achieved.No further investigation can be completed at this time.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s) loss of fixation, nonunion or delayed union." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant." ".Corrosion of the implant can occur.Implanting metals and alloys in the human body subjects them to a constantly changing environment of salts, acids, and alkalis, which can cause corrosion.Placing dissimilar metals in contact with each other can accelerate the corrosion process, which in turn, can enhance fatigue fractures of implants." ".Contraindications include but are not limited to: patients who are unwilling to restrict activities or follow medical advice.".
 
Event or Problem Description
On (b)(6) 2010, patient underwent a transforaminal lumbar interbody fusion procedure.On (b)(6) 2017 approximately seven years post index surgery, patient was experiencing back pain.Radiographs revealed a pedicle screw fracture at s1 level and a facet screw fracture at the left contralateral side.On (b)(6) 2017 a revision procedure was performed due to adjacent segment disorder and fractured screw was replaced without any reported issues.

Brand Name
NUVASIVE SPHERX II SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7814347
Report Number2031966-2018-00132
Device Sequence Number138096
Product Code NKB
UDI-Device Identifier00887517479020
UDI-Public00887517479020
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K083028
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7375545
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2018
Initial Report FDA Received Date08/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1